Tornadoes · United States · Texas · 2017

EF3 tornado, Big Rock to Dougherty, Texas, April 29, 2017

From Big Rock to Dougherty, this EF3 tornado ran 39.7 miles across Van Zandt and Rains counties on April 29, 2017, touching down at 6:08 PM CDT and reaching 1,760 yards wide. It killed 2 people and injured 24, and did $670,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
April 29, 2017
Touchdown
6:08 PM CDT (23:08 UTC)
Lifted
7:28 PM CDT (00:28 UTC)
On the ground
80 minutes
Path length
39.7 miles (63.9 km)
Path width
1,760 yards (1609 m)
Deaths
2
Injuries
24
Property damage
$670,000
Crop damage
$40,000
Counties
Van Zandt and Rains counties
Touchdown point
32.399, -95.876
Lift-off point
32.954, -95.699
Record number
1704291708-01

The damage survey

182 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 180 mph.

  • Car thrown from house from garage approximately 250 yards south.
  • Will go with high end EF-0 damage based on video and inspection of structure.
  • considerably larger than 3 inch limbs broken
  • Roof was removed and tree fell on power line resulting in fire. This damage point was changed to TSTM WND DMG in August 2025 as it was well east of the tornado track.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A deep low pressure system near the Four corners continued to move east, causing early morning thunderstorms to develop along the Texas Panhandle and into Oklahoma. A cold front was moving southeast across the state and entered our northwestern|counties around sunrise. The strength of the cap was sufficient to hamper any development until mid afternoon. Deep forcing for ascent approached from from the west while remnant boundaries associated with convection over far East Texas and West Louisiana moved in from the east. By 3:30 PM, several parameters came together for the rapid development of severe storms east of Interstate 35/35E. Pre-frontal convection led to the development of supercells, producing numerous tornadoes over a relatively small area. Additional storm development quickly developed along the cold front with several reports of large hail, and eventually producing a brief EF-0 Quasi-Linear Convective System (QLCS) tornado (Tornado #7). ||The survey crew teams determined yesterday that there was a nearly 55 mile damage swath, yet found evidence that there were two tornadoes which caused the damage. One tornado began in western Henderson County and moved into central Van Zandt County. This tornado occluded and dissipated, and a second, long track tornado began nearby. This second tornado was the EF-3 which produced damage on the east side of Canton, Fruitvale, Emory, and finally dissipating near Lake Fork. The first tornado had|a track of approximately 12 miles, while the other had a track of nearly 42 miles. ||It is known that four people lost their lives due to these tornadoes, and 59 people were injured.

The Henderson County tornado continued into Van Zandt County. A National Weather Service damage survey crew found the start of tornado number three began in Henderson County, approximately 3 miles due south of Eustace. This tornado eventually moved into Van Zandt County, where the storm produced EF4 damage. In Henderson County, several homes suffered EF2 damage, along with a considerable amount of tree damage and damage to farm buildings. As the storm moved into Van Zandt County, the tornado grew to a mile wide at the tornado's maximum width. Over 50 homes were either damaged or destroyed, with a continuous path noted between counties.

This tornado began nearly as the last tornado dissipated to the south and west. The parent supercell cycled another tornado about a mile to the east and northeast of the previous storm. This tornado quickly grew to a large tornado, becoming slightly less than one mile wide at its widest point. The tornado was at the strongest near Interstate 20 and FM 17 just north of Canton. The survey crews found continuous damage between Canton and Fruitvale, and then additional damage as far north as Emory, |and Lake Fork. Several homes, businesses, and farm buildings were damaged or destroyed in the 40 mile continuous damage path. This tornado occurred for over an hour, and spanned most of Van Zandt, and nearly all of Rains Counties during the 80 minute track.

This tornado was a continuation from Van Zandt County. This tornado began nearly as the last tornado dissipated to the south and west. The parent supercell cycled another tornado about a mile to the east and northeast of the previous storm. This tornado quickly grew to a large tornado, becoming slightly less than one mile wide at its widest point. The tornado was at the strongest near Interstate 20 and FM 17 just north of Canton. The survey crews found continuous damage between Canton and Fruitvale, and then additional damage as far north as Emory, and Lake Fork. Several homes, businesses, and farm buildings were damaged or destroyed in the 40 mile continuous damage path. This tornado occurred for over an hour, and spanned most of Van Zandt, and nearly all of Rains Counties during the 80 minute track.

The deaths

4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
57MOtherDirect
51MPermanent HomeDirect
39MVehicle/Towed TrailerDirect
49FVehicle/Towed TrailerDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 29, 2:29 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 29, 2:29 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
229 PM CDT Sat Apr 29 2017

.MESOSCALE UPDATE...

Latest surface observations show the cold front is located along a
line from near Gainesville to Fort Worth then southwest to
Hamilton. Ahead of the front, deep southerly flow ahead of the
upper low to the west continues to transport moisture northward. A
hot and humid airmass is in place with DFW observation coming in
at 90/70 last hour. A large swath of low 70s dewpoints are in
place east of the cold front.

A 1pm supplemental sounding showed that a fairly stout capping
inversion remains in place across the region although it has
weakened some and been lifted to around 700 mb. 1-minute visible
satellite imagery remains rather unimpressive with a generally
flat appearance to the cumulus field. This is confirmed with
visual observations in Fort Worth. Several attempts at deeper
convection have failed indicative of the stronger inhibition.

Water vapor imagery does continue to show some better moisture
aloft spreading into the region on the nose of a 110 kt upper jet.
There has also been an increase in mid level echoes on radar over
the last hour. This suggests that some stronger forcing for ascent
is spreading into the region ahead of the upper trough. The latest
thinking is that deeper convection will likely initiate along the
cold front over the next couple of hours when stronger forcing
aloft can assist in lifting the stronger capping. This front is
likely to be a little farther east than previously forecast with
the highest severe weather threat shifting to the east of the
I-35/35E corridor.  Once storms do develop...they will have the
potential to quickly become severe. MLCAPE values are generally
between 2500-3000 J/kg east and southeast of the front. Steep mid
level lapse rates will support a large hail threat while deep
layer shear parallel to the frontal boundary should encourage a
linear mode and an increasing damaging wind threat. All of this
activity will continue to move east with the front through the
late evening hours.

Severe weather threat will be highest east of the front. Once the
winds have shifted to the northwest and temperatures fall, the
severe threat will be considerably lower.

Dunn

&&

.AVIATION...
/ISSUED 119 PM CDT Sat Apr 29 2017/
/18Z TAFs/

A special midday sounding shows that the capping inversion has
weakened and lifted, but the relatively flat CU field downstream
of an approaching cold front confirms that this inhibition is
still winning the convective battle. Local numerical guidance
corroborates the weakening trend of this lid, particularly north
of the Metroplex, but additional forcing and/or surface heating
will be needed to break through it. Convective initiation is still
expected to occur this afternoon along the advancing surface
front, which may be in the vicinity of the I-35 corridor when
this occurs. Surface temperatures in the mid 80s and dew points
near 70F, combined with steepening lapse rates aloft, are yielding
MLCAPE values in excess of 3000 J/kg along and east of I-35. This
means that once initiation occurs, it will be rapid with intense
updrafts that will quickly become severe.

The window for thunderstorms at the Metroplex TAF sites will be
small, with the frontal boundary now on the doorstep. A switch to
north flow may be needed well before the storm potential is east
of the Metroplex. Northwest winds in the TEMPO group are designed
to cover both convective winds and FROPA. The scenario for Waco
will be similar, albeit delayed an hour or two on both ends, and
the storm chances will be a bit lower for Central Texas overall.

Although the frontal activity will be confined to East Texas this
evening, with forcing aloft still upstream, some elevated
convection may occur near our TAF sites. However, the chances are
too low to be specifically addressed in the TAFs at this time.
Better chances will accompany a final spoke of energy that will
swing around the base of an upper trough during the early morning
hours Sunday. With our without precipitation, there is the
potential for some MVFR ceilings deep within the cold air.
However, this moisture currently on the high terrain of West
Texas may have thinned considerably by the time it reaches North
and Central Texas. The current TAFs maintain VFR Sunday morning.

In the wake of the departing upper low, deep westerly flow will
ensue. Despite a very stable boundary layer, some of this
momentum will reach the surface, and Sunday will be marked by
gusty west winds. At this time, the crosswind issues appear to be
manageable at DFW and Love Field, but this will need to be
assessed further with subsequent TAF packages.

25

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT Sat Apr 29 2017/
A deep upper level low near the Four Corners appears on satellite
to be making a move eastward along the New Mexico-Colorado border.
Thunderstorms have been erupting across the Texas Panhandle and
Oklahoma overnight along and north of a frontal boundary, due to
strong forcing associated with the upper low. In fact, intense
convection stretches all the way eastward from Oklahoma across
Missouri, Illinois and into the Ohio Valley.

Locally, the regional RADAR mosaic indicates that the front is
now beginning to push southeast, possibly aided by gust fronts
from the numerous storms to the northwest. The expectation is
that the front will move into the far northwestern counties around
sunrise before slowing down as the low level jet begins to mix
out. The front may still generate scattered convection this
morning across the northwestern third of the forecast area, though
it will likely be less intense than the ongoing OK-NW TX
activity. This is advertised well by the majority of the hi-res
model guidance. One fly in the ointment, however, is the 3 KM NAM
which indicates that the storms near the TX Panhandle-OK border
will organized into an MCS. The good news is that the 06Z run
weakens this feature considerably as it moves into the northwest
counties, as opposed to the 00Z run which blasted it all the way
through the Metroplex. Since the latter run is the biggest
outlier, the current forecast will not reflect that scenario.
Nevertheless we will need to keep an eye on the evolution of any
upstream storm clusters / cold pools which may develop.

After slowing a bit following sunrise, the front will pick up
steam again late this morning as the upper low approaches the
Texas-New Mexico border. Rain-cooled air may hamper surface
heating in the northwest, but the rest of the region will have
several hours to destabilize. By early afternoon, several
parameters will be in place for the development of strong to
severe thunderstorms. A moist and highly unstable airmass, good
lift provided by the deep upper level system, and a surface
boundary to provide focus for development.

Where storms initialize this afternoon will depend on the location
of the cold front. Taking a blend of the most recent guidance
places the boundary just west of I-35/35W in that 19-20Z hour
(when convective initiation is most likely), which is similar to
yesterday's forecast and actually near the western edge of the
latest Enhanced risk area from SPC. Storms that develop will have
a good chance of becoming severe due to the high amounts of
instability and shear present. Since shear is mostly
unidirectional, the primary severe threat will be large hail and
damaging winds. A few tornadoes will still be possible, but if
winds become more backed at the surface, a higher tornado threat
would exist.

Storms should quickly congeal into a squall line early this
evening as they push eastward through the forecast area. The
severe concern would shift to a damaging wind and possible brief
spin-up tornado threat with a gradually lowering large hail
threat. In addition, high PWATs suggest that a brief heavy rain
and localized flooding threat will also exist along the line,
particularly if there are any training segments. The line of
storms should reach the southeastern-most counties around
midnight and exit to the east shortly thereafter. Additional
showers and storms will remain possible area-wide through the
overnight hours as the core of the upper low crosses the Southern
Plains. Forcing will be strong, but limited moisture and
instability will likely preclude any additional severe threat
(though some storms may produce frequent lightning and small
hail).

Cool and dry air can be expected Sunday behind the front with
highs in the 60s followed by lows in the 40s Sunday night.
Abundant sun and the return of south winds will bring a quick end
to the cool snap on Monday and Tuesday. A fast-moving shortwave
trough will provide a chance of showers and storms around the
middle of next week, followed by upper level ridging and pleasant
weather late in the week and into next weekend.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    51  67  48  81  59 /  50   5   0   0   0
Waco                50  70  46  82  61 /  50   5   0   0   0
Paris               52  63  44  75  54 /  90  10   0   0   0
Denton              46  65  43  80  56 /  50   5   0   0   0
McKinney            51  65  44  78  57 /  50   5   0   0   0
Dallas              51  68  51  81  60 /  50   5   0   0   0
Terrell             52  67  48  79  58 /  70  10   0   0   0
Corsicana           53  69  50  80  60 /  70  10   0   0   0
Temple              52  71  50  83  61 /  50   5   0   0   0
Mineral Wells       47  67  41  83  55 /  50   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 29, 3:26 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
326 PM CDT Sat Apr 29 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
326 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Thunderstorms are expected to develop this afternoon and continue to
move east tonight. The highest threat for severe weather will be east
of the Interstate 35 corridor. The main threats with the storms will
be large hail and damaging winds. A tornado or two cannot be ruled
out ahead of the cold front. Heavy rainfall may lead to localized
flash flooding. The storm threat will diminish from west to east
tonight into early Sunday morning with small hail possible with the
storms that develop behind the cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms are possible Sunday morning along and east of a
line from Bonham to Terrell to Centerville. Small hail may occur
with these storms.

Thunderstorm chances will begin early Wednesday as another cold
front moves through the region. A threat for severe storms may exist
Wednesday afternoon and night, mainly along and east of Interstate
35.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening mainly east
of the Interstate 35 corridor.

In the hours before

Local storm report, Apr 29, 5:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
531 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 NW EUSTACE            32.34N  96.03W
04/29/2017  E0.88 INCH       HENDERSON          TX   TRAINED SPOTTER

            OFF 175
Local storm report, Apr 29, 5:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TORNADO          CANEY CITY              32.21N  96.04W
04/29/2017                   HENDERSON          TX   FIRE DEPT/RESCUE

            UNKNOWN NUMBER OF INJURIES
Local storm report, Apr 29, 5:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
554 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          3 S CANTON              32.51N  95.87W
04/29/2017                   VAN ZANDT          TX   PUBLIC

            TWITTER PHOTO OF TORNADO
Local storm report, Apr 29, 5:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             BAILEY                  33.43N  96.17W
04/29/2017  E1.50 INCH       FANNIN             TX   EMERGENCY MNGR

            BAILEY VOLUNTEER FIRE DEPARTMENT REPORTED
Local storm report, Apr 29, 6:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     MARTINS MILLS           32.43N  95.78W
04/29/2017                   VAN ZANDT          TX   FIRE DEPT/RESCUE

            NEAR FM1256 JUST OUTSIDE OF MARTIN'S MILL
Local storm report, Apr 29, 6:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     MARTINS MILLS           32.43N  95.78W
04/29/2017                   VAN ZANDT          TX   FIRE DEPT/RESCUE

            HOUSE COLLAPSED ON RESIDENTS NEAR FM1256 JUST OUTSIDE
            OF MARTINS MILL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

11.1 hours before the tornado, 142 km from the path. April 29, 2017.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2666 joules per kilogram, CIN -137, lifted condensation level 683 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 353 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2666 J/kg
Mixed-layer CIN
-137 J/kg
Surface CAPE
3512 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
49 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
1.8
Supercell composite
14.1
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

0.9 hours after it, 142 km from the path. April 30, 2017.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN 0, lifted condensation level 619 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 49 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
7 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.3
0-3 km lapse rate
3.2 K/km

Open this sounding in Storm Lab

The surface observations

Mineola/Quitman (JDD), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 142 km away, was scanning. The volume nearest the touchdown began at 23:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 29, 2017

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 292:24 PM CDTEF1Natchitoches Parish, LA2.0290$200,000
April 293:16 PM CDTEF1Boone, AR1.91001$400,000
April 293:31 PM CDTEF0Saint Charles, MO3.9100
April 294:02 PM CDTEF1Jersey, IL2.450
April 294:15 PM CDTEF0Van Zandt, TX1.6100
April 294:17 PM CDTEF1Sequoyah, OK7.3600$20,000
April 294:20 PM CDTEF0Morgan, IL0.710
April 294:57 PM CDTEF1Crawford, AR5.5300$50,000
April 295:10 PM CDTEF0Van Zandt, TX1.875$60,000
April 295:29 PM CDTEF4Canton tornado, TX21.41,760225$1.2 million
April 295:51 PM CDTEF2Henderson, TX11.710010$600,000
April 296:32 PM CDTEF0Hopkins, TX8.6100$10,000
April 297:13 PM CDTEF0Van Zandt, TX0.980$5,000
April 298:45 PM CDTEF1Smith, TX3.0570$25,000
April 298:48 PM CDTEF1Wood, TX0.3190$30,000
April 2912:37 AM CDTEF1White, AR5.9100$80,000
April 2912:57 AM CDTEF1Woodruff, AR0.880$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.